Serotonin syndrome - This is a potentially dangerous reaction, occurring as a result of the consumption of narcotic substances or medications that increase serotonergic transmission. Such a reaction is observed quite rarely, but this does not reduce its mortal danger. Often it occurs as a result of taking antidepressants, as a result of poisoning or a critical reaction to a combination of medicinal or narcotic substances taken.
Modern medicine is developing by leaps and bounds. Every year, provisional companies are struggling to improve the countless number of drugs from various pharmaceutical groups, including antidepressants and other psychoactive drugs. Today, in the development of psychotropic drugs used in the treatment of depressive states, the focus is on finding agents that positively affect the functioning of the serotonergic system, in other words, increase the production of serotonin during the transmission of impulses in cells. With an insufficient level of serotonin in neurons, a depressive state occurs.
Thus, due to the misuse of antidepressants, a complication that is dangerous to the patient’s life, called serotonin syndrome, may develop.
What is serotonin syndrome? This term is used to refer to the response of the body, generated by the influence of certain medications and narcotic substances, whose components can affect the concentration of serotonin. In other words, serotonin syndrome is the so-called serotonin intoxication, which affects most of the primary processes that occur in the cells of the body.
The most commonly described syndrome occurs as a result of taking monoamine oxidase inhibitors and / or as a result of the use of third-generation antidepressants, namely selective serotonin reuptake inhibitors. The main reason for the nucleation of the state in question is an excessive level of serotonin in the space between the membranes of neurons (synaptic cleft), or in the excessive excitation of serotonin receptors located on the membrane of neurons.
Also, the considered complication may develop at the beginning of the use of third-generation antidepressants when their single dosage is exceeded. In addition, there have been cases of serotonin syndrome following the use of antidepressants and alcohol-containing drinks at the same time. Often, the reaction may occur after the abolition of one antidepressant and taking another.
In addition to the listed substances, a number of other pharmacopoeial groups of drugs, such as antiviral (for example, Ritonavir) and antiemetics (Metoclopramide), drugs for migraines (Sumatriptan) and cough (Dextromethorphan), drugs aimed at weight loss ( Sibutramine).
Thus, the main and only factor influencing the occurrence of the syndrome in question is the use of a substance that directly affects the production of the “happiness hormone,” that is, the synthesis of serotonin. From here it is possible to single out the main reasons causing the described complication, namely the negative reaction to the combined intake of certain drugs, drug poisoning, the recreational use of narcotic drugs and the individual reaction to the substance.
Signs of Serotonin Syndrome
This syndrome is considered to be a rather rare phenomenon, but at the same time rather dangerous. Therefore, in order to receive the necessary medical care in a timely manner, you must correctly diagnose the disease. To this end, you need to understand serotonin syndrome, what it is, and know its main manifestations.
Serotonin syndrome, first of all, is a complication manifested by a specific reaction of the body in the form of certain symptoms.
The classic serotonin syndrome encompasses the triad of symptoms represented by mental disorders, autonomic changes and neuromuscular disorders. The following are the symptoms of serotonin syndrome described in more detail.
Signs of changes in the psyche appear in the first turn and are characterized by a rapid increase. So, for example, they can make their debut with a little excitement, and end up with hallucinations up to coma.
The presence of serotonin syndrome is indicated by the following manifestations:
- slight emotional arousal;
- fatigue, drowsiness;
- joy up to euphoria, the desire to urgently run somewhere, do something;
- fear, reaching panic, for example, a person can frantically rush around the room in search of the desired exit;
- anxiety and euphoria replace each other;
- confusion, hallucinations, delusional states;
- sometimes heavy coma.
Vegetative changes are, in the first turn, disorders of the digestive system:
- nausea with subsequent vomiting;
- epigastric pain with gas and diarrhea;
- severe headaches;
- increased respiration and tachycardia;
- fever or chills;
- pressure drop;
- excessive sweating and tearing.